|| Checking for direct PDF access through Ovid
We report a case of junctional rhythm that occurred both preoperatively and later during a portion of general anesthesia. A 19-year-old woman was scheduled to undergo bilateral sagittal split ramus osteotomy after being diagnosed with a jaw deformity. Preoperative electrocardiography (ECG) revealed a junctional rhythm with a slow heart rate (HR). At 90 minutes after anesthesia induction, local anesthesia with 10 mL of 1% lidocaine and 1:100,000 adrenaline was administered. A junctional rhythm appeared 15 minutes after the local anesthesia. We believe that the atrioventricular nodal pacemaker cells accelerated because of the increased sympathetic activity due to the adrenaline. On the preoperative ECG, the junctional rhythm with slow HR appeared as an escaped beat caused by slowing of the primary pacemaker. Therefore, we think that the preoperative junctional rhythm and the junctional rhythm that appeared during general anesthesia were due to different causes. Understanding the cause of a junctional rhythm could lead to more appropriate treatment. We therefore believe that identifying the cause of the junctional rhythm is important in anesthetic management.